Migraine and COVID-19 Vaccines

People with chronic illnesses such as migraine disease want to know how COVID-19 vaccines may affect them. Many have questions about the shots’ safety and side effects. The following answers are based on what is known to date.

Can people with migraine get a COVID-19 vaccine?

People with migraine can get a COVID-19 vaccine. The vaccines made by Johnson & Johnson, Moderna, and Pfizer are offered at clinics and other sites throughout the United States. More vaccines, such as the one made by AstraZeneca, also exist in some other countries.1-3

Up to now, no studies have focused on exactly how these vaccines affect people with migraine.3 But materials published by the Centers for Disease Control and Prevention (CDC) state that “COVID-19 vaccines are safe and effective.” The CDC urges all people age 12 and above to be immunized for COVID-19.1

What are the benefits of the COVID-19 vaccines?

The COVID-19 vaccines cannot give people COVID-19, but they can protect people from the various strains of the coronavirus that cause COVID-19. The vaccines shield people from catching COVID-19 and from the known risks of this disease. For some, COVID-19 can lead to extreme sickness, infirmity, ongoing symptoms, and even death.1,2

The vaccines help people build immunity to the coronavirus. This happens within 2 weeks of getting the last dose of a COVID-19 vaccine. The Johnson & Johnson vaccine consists of 1 dose, while the Moderna and Pfizer vaccines consist of 2 doses each.1,2

People who receive all the needed doses of a COVID-19 vaccine can begin to resume some things they did prior to the pandemic. This includes spending time outdoors without a mask. They can still wear masks, stay apart from others, and wash hands to help prevent the spread of COVID-19.1,2

What side effects are common with COVID-19 vaccines?

COVID-19 vaccines tend to bring on minor side effects. These include chills, fever, and lack of energy. Pain in the head, joints, and muscles, as well as where the shot was given, is also common. For the most part, these symptoms last only a couple of days.1,2

Headaches are indeed a side effect of concern for people with migraine. The rate of headaches reported with each COVID-19 vaccine may, in fact, steer others with migraine away from or toward a certain vaccine. A greater percent (60%) of people who got the Moderna vaccine had headaches as a side effect. This compares to 40 percent for the Johnson & Johnson vaccine and 38 percent for the Pfizer vaccine.2

Are people with migraine having reactions to the COVID-19 vaccines?

A growing number of personal accounts point to COVID-19 perhaps having an impact on people with migraine. Members of the Health Union’s migraine community have shared their stories on Migraine.com. Some wrote about having more intense and lasting migraines after getting a COVID-19 vaccine. Some also noted other symptoms such as confusion, dizziness, loss of balance, numbness, and vision problems.

It is not yet clear if the symptoms listed above are vaccine reactions. People with migraine who have been infected with COVID-19 have also reported some of these symptoms. Some have described their headaches after having COVID-19 as more constant, painful, and unyielding to treatment.2

How does the COVID-19 vaccine affect migraine treatment and vice versa?

Based on the current data, the COVID-19 vaccines do not impact migraine treatment much at all. The CDC suggests not using acetaminophen, aspirin, ibuprofen, and other non-steroidal anti-inflammatories (NSAIDs) 2 weeks before getting a COVID-19 vaccine. This stems from a concern that these drugs could lessen the effect of the vaccine. But these drugs can be used again starting a day after getting the vaccine. They may help ease common side effects.1-3

No study results point to a need for changes in other migraine treatments due to the COVID-19 vaccines. Experts in headache care and vaccine research studied injections of Botox® (onabotulinumtoxinA) and calcitonin gene-related peptide (CGRP) pathway monoclonal antibodies. These drugs can be taken in addition to acetaminophen and NSAIDs. They found that these migraine treatments have not been shown to lessen the effects of the COVID-19 vaccine and vice versa.2,3

Some people advise getting the COVID-19 vaccine injection in the arm you do not use for migraine treatment injections. This way, if you have an adverse reaction at the injection site, you will know which drug caused it.3

Talk to your doctor if your migraine symptoms after a COVID-19 vaccine differ from what is normal for you. They can assess you and order tests as needed to help sort out the cause of your symptoms. They can also advise on the best treatment options for you.

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.


Join the conversation

or create an account to comment.